June #135 : Soul Survivors - by Laura Whitehorn

POZ - Health, Life and HIV
Subscribe to:
POZ magazine
Newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:

Back to home » Archives » POZ Magazine issues




Table of Contents
 

Jagged Little Pills

Happy Feet

Bunny Business




Playing the Percentages

Soul Survivors

B Careful

In the Running

Seeing Double

Write of Passage

Salad Daze

From Here to Paternity

Summer Share




Papa, Can You Hear Me?

Outside Chance

Send Us the Bill

Climb Every Mountain

Farewell Tour

Hot Dates-June 2007

Agent Provocateur

Mixed (Up) Media

Another AIDS Movie for Philadelphia

Say What?!-June 2007

Attention, K-Y Shoppers

The Next Best Thing to Being There

Getting Crafty

Baggage Claim




Editor's Letter-June 2007

Mailbox-June 2007

Catch of the Month—June 2007



 
Most Popular Lessons

The HIV Life Cycle

Shingles

Herpes Simplex Virus

Syphilis & Neurosyphilis

Treatments for Opportunistic Infections (OIs)

What is AIDS & HIV?

Hepatitis & HIV



email print

June 2007


Soul Survivors

by Laura Whitehorn

Fat loss can hurt more than your self-image. A foot soldier’s story

Lipoatrophy—fat loss from HIV and some meds—thins  many positive people’s arms and legs. The pain can be physical as well as psychological, if other body parts lose the padding between nerves and bone. Ouch. While synthetic fillers can re-plump cheeks and butts, there’s no remedy for fat loss in palms and soles. So Patrick Doyle, 54, of Galveston Island, Texas, took matters into his own hands.

Head to Toe Diagnosed in 1986, Doyle has severe lipoatrophy from HIV meds, especially some nukes. “Thirteen Sculptra applications finally have my face looking normal,” the longtime web designer says. “But I’ve lost cushions of fat in other places.” Fat loss at his temples reduced his hat size, and he has to sit on pillows to protect an increasingly bony rear. Even his earlobes have lost fat. But all of that didn’t prepare him for thinning feet.

Down at the Heels Last fall, while shopping at Target, Doyle felt pain in his soles “like I was jumping barefoot on concrete,” he says. His feet had become the latest victims of fat loss. The pain “interferes with things that mark us as independent, like shopping,” he says. “And all from lack of that almost imperceptible amount of fat that should be on the bottom of your feet.” At his computer, Doyle found that the heel of his hands had shrunk as well. “I felt as if my bones were bumping on the mouse with each click,” he says.

Mr. Fix-It Shunning pain meds, Doyle began his own quest for relief. Padded volleyball gloves eased his return to the computer, and he de-signed his own combo therapy for feet. “I added Dr. Scholl’s gel insoles to the padding in my New Balance sneakers,” he says, “and put memory foam insoles on top.” The three layers make walking and standing tolerable, and Doyle is back to Target’s sale bins, shopping for pair upon pair of extra-thick socks.


[Go to top]

Facebook Twitter Google+ MySpace YouTube Tumblr Flickr Instagram
Quick Links
Current Issue

HIV Testing
Safer Sex
Find a Date
Newly Diagnosed
HIV 101
Disclosing Your Status
Starting Treatment
Help Paying for Meds
Search for the Cure
POZ Stories
POZ Opinion
POZ Exclusives
Read the Blogs
Visit the Forums
Job Listings
Events Calendar
POZ on Twitter

Ask POZ Pharmacist

Talk to Us
Poll
Are you buying holiday gifts that raise HIV/AIDS awareness?
Yes
No

Survey
Smoke Signals

more surveys
Contact Us
We welcome your comments!
[ about Smart + Strong | about POZ | POZ advisory board | partner links | advertising policy | advertise/contact us | site map]
© 2014 Smart + Strong. All Rights Reserved. Terms of use and Your privacy.
Smart + Strong® is a registered trademark of CDM Publishing, LLC.